Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 356, NWS Springfield, MO

August 14, 2006Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 14, 2006, 4:04 PM CDT for Howell County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2006, 4:04 PM CDT (21:04 UTC)
Expired
Aug 14, 2006, 5:00 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:10 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 14, 2:10 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON AUG 14 2006

.DISCUSSION...

CURRENTLY...PREFRONTAL TROUGH HAS CLEARED THE EASTERN PORTION OF MY
CWFA...HOWEVER THE AIRMASS CHANGE (LOWER DEWPOINTS/COOLER AIR) IS
LAGGING WELL BEHIND...JUST NOW SAGGING INTO WEST CENTRAL MISSOURI.
SUBTLE UPPER LEVEL FEATURES WILL DRIVE OUR CONVECTIVE CHANCES FOR
THE REST OF TODAY INTO THIS EVENING. LOW LEVEL MOISTURE IS PLENTIFUL
AND A 200MB SHEAR AXIS ROTATING FROM SOUTH TO NORTH WILL LIKELY BE
ENOUGH TO SUPPORT SCATTERED SHRA/TSRA.

TONIGHT...DEVELOPMENT FROM THIS AFTERNOON WILL PERSIST INTO THE
EVENING HOURS....WEAKENING/DISSIPATING WITH THE LOSS OF DAYTIME
HEATING. WILL LIKELY NEED TO MAKE A LAST MINUTE DECISION ON THE POPS
BEFORE ISSUANCE...BUT FOR NOW WILL MAINTAIN CHC CATEGORY ALONG/SE OF
THE I-44 CORRIDOR. THE COLD FRONT WILL EDGE ITS WAY THROUGH THE
REGION DURING THE OVERNIGHT HOURS AND DEWPOINTS WILL GRADUALLY DROP
THROUGH THE 60S. MID/HIGH LEVEL CLOUD COVER WILL SPREAD OVER THE
REGION...BUT TEMPS WILL STILL BE ABLE TO COOL INTO THE LOW/MID 60S
AREA WIDE.

TUESDAY THROUGH THURSDAY...THE SFC FRONT WILL STALL JUST TO THE SW
OF THE AREA AND BECOME DIFFUSE WITH TIME. THIS FEATURE MAY STILL BE
ENOUGH OF A FOCUS FOR A FEW AFTERNOON/EVENING SHRA/TSRA (MAINLY TUE
AND WED) OVER FAR W/SW ZONES...BUT CHANCES APPEAR LOW AT THIS TIME.
RELATIVELY COOLER/DRIER AIRMASS WILL MOVE INTO THE REGION FOR
TUESDAY AND WEDNESDAY. A NICE CHANGE FROM THE PAST SEVERAL WEEKS...
WITH TEMPS AT OR JUST BELOW AVERAGE. LOW TEMPS WILL BE QUIET NICE
TUE NIGHT...WITH LOW/MID 60S COMMON THROUGHOUT THE AREA. 200-400MB
RH PROGS FROM BOTH THE WRF-NAM AND GFS SUGGEST A BROKEN BAND OF
CLOUD COVERAGE FOR TUESDAY...AND THIS WILL ALSO AID IN COOLER
TEMPERATURES FOR TUESDAY. THIS COOLING WILL BE RATHER SHORT-LIVED AS
A WARMING TREND WILL COMMENCE THURSDAY. TYPICAL AUGUST TEMPS IN THE
LOWER/MIDDLE 90S ARE EXPECTED.

FRIDAY THROUGH MONDAY...MED RANGE GUIDANCE IS IN FAIR AGREEMENT W/RT
THE EVOLUTION OF THE LARGE SCALE PATTERN INTO EARLY NEXT WEEK.
TYPICAL DIFFERENCES EXIST IN HOW THESE MODELS HANDLE SHORTWAVE
ENERGY...PARTICULARLY A WAVE THAT WILL MOVE THROUGH S CANADA/N CONUS
OVER THE WEEKEND. OVERALL...TEMPS WILL CONTINUE TO RUN AT OR ABOVE
AVERAGE...WITH THE ONLY HOPE FOR COOLER TEMPS HINGING UPON POTENTIAL
FOR CLOUDS/RAINFALL. A FRONT WILL FLIRT WITH THE AREA DURING THE
WEEKEND...BUT GIVEN PROGGED ZONAL FLOW/FLAT RIDGE ALOFT...THIS
FEATURE WILL HAVE A TOUGH TIME MOVING THROUGH THE AREA. HAVE BUMPED
POPS UP A BIT TO LOW END CHC SATURDAY AND SILENT SLIGHTS SUN/MON
WITH THE HOPES OF BETTER AGREEMENT IN THE COMING MODEL SOLUTIONS.

GAGAN

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE
INTERSTATE 44 CORRIDOR THIS AFTERNOON AND EVENING.  WILL NOT INCLUDE
A CATEGORICAL MENTION IN THE TAFS...BUT WILL MENTION VCTS IN BOTH
THE SPRINGFIELD AND JOPLIN TAFS.  AS FAR AS WINDS ARE
CONCERNED...WITH THE FRONT APPROACHING...LIGHT AND VARIABLE BREEZES
WILL CONTINUE THIS AFTERNOON...HOWEVER VELOCITIES WILL INCREASE FROM
THE NORTH POST FRONTAL PASSAGE TONIGHT.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 14, 12:50 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT MON AUG 14 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND
 GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
 BRIEF PERIODS OF HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
 OVER AREAS ROUGHLY ALONG AND SOUTHEAST OF THE INTERSTATE 44
 CORRIDOR.

  DISCUSSION:

 A PREFRONTAL TROUGH WILL EXTEND ACROSS SECTIONS OF EXTREME SOUTHERN
 MISSOURI THIS AFTERNOON. ALONG AND SOUTH OF THIS FEATURE...THE
 ATMOSPHERE WILL BECOME MARGINALLY UNSTABLE FOR THE DEVELOPMENT OF
 ISOLATED TO SCATTERED THUNDERSTORMS. THERE IS A SLIGHT CHANCE
 THAT A FEW OF THESE STORMS COULD PRODUCE LOCALIZED WIND GUSTS IN
 EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY ACROSS PORTIONS OF
 SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. ANY STORMS WHICH DEVELOP
 ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/GAGAN

In the hours before

Local storm report, Aug 14, 2:57 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT MON AUG 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     MOUNTAIN VIEW           37.00N 91.70W
08/14/2006  E60 MPH          HOWELL             MO   POST OFFICE

&&

SCHULTZ
Local storm report, Aug 14, 3:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT MON AUG 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     MOUNTAIN VIEW           37.00N 91.70W
08/14/2006                   HOWELL             MO   UTILITY COMPANY

            POWERLINES DOWN

0250 PM     TSTM WND DMG     TERESITA                36.98N 91.63W
08/14/2006                   SHANNON            MO   UTILITY COMPANY

            POWERLINES DOWN

0310 PM     TSTM WND DMG     EMINENCE                37.15N 91.36W
08/14/2006                   SHANNON            MO   UTILITY COMPANY

            POWERLINES DOWN

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:45 PM CDTSevere Thunderstorm WarningSGFBenton34 min
Aug 14, 1:48 PM CDTSevere Thunderstorm WarningSGFHowell57 min
Aug 14, 2:38 PM CDTSevere Thunderstorm WarningSGFShannon64 min
Aug 14, 4:01 PM CDTSevere Thunderstorm WarningSGFDouglas59 min
Aug 14, 4:50 PM CDTFlash Flood WarningSGFHowell6 hr
Aug 14, 4:55 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell80 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningSGFOregon77 min
Aug 14, 5:00 PM CDTSevere Thunderstorm WarningSGFDent50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.